Polypharmacy in management of a pediatric patient with GBS

Date

2020

Authors

Yuet, Wei
Kim, Suhhyun
Bui, Priya

ORCID

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Background: Guillain-Barre Syndrome (GBS) is an immune-mediated polyneuropathic disease usually provoked by a preceding infection. It is characterized by peripheral nerve damage, presenting with "ascending paralysis" of the lower limbs, eventually leading to respiratory paralysis if no proper interventions are taken. Current pediatric GBS management involves minimizing residual symptoms by combining medications and physical therapy. This case presents a 3-year-old female who sustained numerous adverse effects secondary to polypharmacy in managing residual GBS symptoms. Case Information: A 3-year-old female with a history of recurrent upper respiratory disease, presented with fever, cough, diffuse pain, and refusal to eat. Her history is positive for a 2-week prior hospitalization for poor eating, emesis, and pain. During this past admission, she tested positive for parainfluenza. A physical exam revealed signs of GBS: fine-motor incoordination, generalized decrease in strength and tone in lower extremities with decreased deep tendon reflexes. She also had elevated CSF proteins and red blood cell counts, and MRI showed diffuse cranial and spinal nerve root enhancements. Upon discharge, she was prescribed fifteen medications for allergies, insomnia, and residual neuropathic symptoms and three had anticholinergic properties and five were CNS depressants. The usage of multiple CNS depressants may exacerbate the adverse effects, which in this case were ataxia, confusion, drowsiness, and weakness. Upon discontinuing therapeutic duplications, patient showed significant improvement on rehabilitation. Conclusions: Polypharmacy should be considered in complex management cases since it may affect the patient's overall

Description

Keywords

Citation

Rights

License